Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

October 4, 2018Chaves County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Oct 4, 2018, 4:21 PM MDT for Chaves County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 4:21 PM MDT (22:21 UTC)
Expired
Oct 4, 2018, 4:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 159 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS85 KABQ 042221
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
421 PM MDT THU OCT 4 2018
 
NMZ538-042245-
Chaves County Plains-
421 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 445
PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Roswell, Dexter, Bottomless Lakes State Park and Midway. 

This includes Highway 285 between Mile Markers 95 and 104.
 
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3320 10457 3333 10459 3344 10422 3320 10418
TIME...MOT...LOC 2221Z 259DEG 21KT 3329 10448 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Oct 4, 2:57 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 4, 2:57 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
257 PM MDT Thu Oct 4 2018

.SYNOPSIS...
Challenging forecast over the next seven days and beyond. The next
trough will sweep across NM late Friday and Friday night with a
strong back door cold front down the eastern plains Friday night and
maybe spilling into the Rio Grande Valley Saturday morning. The
trough passage will be mostly dry although thunderstorms could
develop in our southeast area Friday evening. A much stronger storm
system will impact the state this weekend into early next week. Much
cooler temperatures and better opportunities for rain will be the
rule. Much uncertainly in the extended forecast.

&&

.DISCUSSION...
A weak trough is lifting north out of NM this afternoon. Showers and
thunderstorms will be confined to the far southeast into tonight. A
storm or two could be strong with small hail, gusty winds and heavy
rain.

The next upstream trough will approach Friday and cross the state
Friday night. An associated back door cold front will barrel down the
eastern plains Friday night and may squeeze through the gaps and
canyons of the central mountains into the Rio Grande Valley Saturday
morning. Friday should be dry and mild for this time of year. Showers
and storms could erupt across the east central and southeast plains
Friday evening though ahead of the front. Saturday will be a cooler
day in most places, but especially so in the east, on the order of 15
to 25 degrees cooler. Some showers and storms will favor the eastern
plains.

A trough will be deepening over the Great Basin Saturday and form a
closed low Saturday, and be centered over northern AZ or southern UT
Sunday. Precipitation will expand across most of the area with moist
upslope flow across the east and the increasing instability from the
approaching storm in the west. Temperatures will be cool, mostly
below normal Sunday.

The closed low will lift northeast early next week, with the
remaining trough slowly crossing NM Monday night and Tuesday. This
will keep the weather unsettled and on the cool side. It will be dry
and milder mid-week and maybe beyond. But the GFS continues to bring
a tropical disturbance toward NM later next week, while the ECMWF and
CMC keep it south. The ECMWF does eventually bring the feature into
NM not this weekend but next. Too early to get too excited!

CHJ

&&

.FIRE WEATHER...
An upper level trough will cross from the west Friday and Friday
night. It will continue to steer drier air over the state, but
moisture and the chance for showers and thunderstorms will linger
through tonight over eastern portions of the east central plains.
The upper trough will strengthen the flow aloft, and a surface
trough will develop in the lee of the central mountain chain,
resulting in breezy to windy conditions Friday afternoon across the
eastern plains. A back door cold front will dive southwestward
through the eastern plains Friday night, before producing a somewhat
gusty east wind below canyons opening into the middle Rio Grande
Valley Saturday morning. The front will have some moisture with it,
which the crossing upper trough will work with to produce scattered
to isolated showers and thunderstorms across the eastern plains
Friday night and Saturday. After high temperatures as much as 11
degrees above normal across the eastern plains on Friday, readings
will plummet as low as 14 degrees below normal on Saturday.  Western
readings will vary from near normal to around 5 degrees below normal
both days.

A stronger and moister upper level trough will dig into the Great
Basin Saturday and form a closed low over the UT/AZ border Saturday
night and Sunday, before lifting northeastward across the Four
Corners and central Rockies Sunday night and Monday. The storm
system will interact with the moisture delivered by Friday night's
back door front to produce a chance for showers and thunderstorms
across much of the north, east and west Saturday night, but a dry
slot nosing over central and southwest areas should prevent
precipitation there. Precipitation will become more widespread
Sunday and Sunday night as the upper low lifts northeastward across
the Four Corners. There will also be some accumulating snow in the
northern mountains above 8,000 feet Sunday and Sunday night. The
chance for precipitation is forecast to linger over the forecast
area Monday through Tuesday, but the intensity should be lower with
the upper low opening into a trough as it lifts northeastward across
the central Rockies. The storm system will steer the polar jet
stream over the NM producing breezy to windy conditions Sunday.

Drier air is forecast to move over the state from the west around
the middle of next week, but gusty conditions will return each
afternoon as a longwave trough lingers over the northern and central
Rockies keeping winds aloft fairly strong over NM.

44

&&

.AVIATION...
18Z TAF CYCLE
An upper level trough crossing the central Rockies will steer drier
air over the forecast area from the southwest today. Enough moisture
should linger for isolated to scattered showers and thunderstorms
over the northern and west central mountains, with more isolated
activity over the northwest plateau. This activity should end with
sunset. Ahead of the dry air intrusion, subtropical moisture is
forecast to linger across southeast areas with scattered to isolated
showers and thunderstorms along and southeast of a line from Clovis
to Ruidoso this afternoon, then southeast of a line from Tucumcari to
Roswell tonight. Areas of low clouds may produce MVFR and IFR
conditions late tonight until mid morning Friday from the Caprock
southward and possibly as far west as the Pecos River valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  70  43  72 /   0  10   5   5
Dulce...........................  38  67  33  66 /   5  10   5   5
Cuba............................  43  68  38  65 /   0   5   5   0
Gallup..........................  41  68  35  69 /   0   0   5   0
El Morro........................  38  67  31  68 /   0   0   5   0
Grants..........................  43  70  37  71 /   0   0   0   0
Quemado.........................  44  70  39  70 /   0   0   0   0
Glenwood........................  50  78  46  76 /   0   0   0   0
Chama...........................  35  62  31  60 /   5  10   5   5
Los Alamos......................  48  71  43  64 /   0   5   5   0
Pecos...........................  47  70  40  61 /   5   0   5   0
Cerro/Questa....................  42  66  38  60 /   0   0  10  10
Red River.......................  39  57  33  52 /   0   0  10  10
Angel Fire......................  35  65  26  58 /   0   0  10  10
Taos............................  39  70  34  63 /   0   0   5   5
Mora............................  43  71  37  58 /   5   0   5   5
Espanola........................  48  75  42  68 /   0   0   5   0
Santa Fe........................  49  70  42  64 /   0   0   0   0
Santa Fe Airport................  47  73  41  68 /   0   0   0   0
Albuquerque Foothills...........  54  75  47  71 /   0   0   0   0
Albuquerque Heights.............  56  77  50  72 /   0   0   0   0
Albuquerque Valley..............  51  79  46  74 /   0   0   0   0
Albuquerque West Mesa...........  53  78  47  73 /   0   0   0   0
Los Lunas.......................  44  80  41  76 /   0   0   0   0
Rio Rancho......................  54  77  48  73 /   0   0   0   0
Socorro.........................  56  83  50  77 /   0   0   0   0
Sandia Park/Cedar Crest.........  49  70  44  66 /   5   0   0   0
Tijeras.........................  47  73  44  69 /   0   0   0   0
Moriarty/Estancia...............  45  75  39  69 /   0   0   0   0
Clines Corners..................  48  73  40  63 /   5   0   0   0
Gran Quivira....................  53  77  45  71 /   0   0   0   0
Carrizozo.......................  57  79  50  73 /   5   0   5   0
Ruidoso.........................  52  73  45  68 /  10   5   5   0
Capulin.........................  44  77  35  57 /   5   0  10  20
Raton...........................  44  78  37  60 /   5   0  10  10
Springer........................  45  81  39  63 /   5   0  10   5
Las Vegas.......................  46  74  38  59 /   5   0   5   5
Clayton.........................  53  83  42  58 /   5   0  10  10
Roy.............................  50  79  42  60 /   5   0  10   0
Conchas.........................  57  87  47  66 /   5   0  10   5
Santa Rosa......................  55  85  47  66 /   5   0   5   0
Tucumcari.......................  60  89  48  65 /  10   5  20  20
Clovis..........................  59  86  50  65 /  20  10  20  30
Portales........................  60  87  52  67 /  20  10  30  30
Fort Sumner.....................  59  87  50  68 /  10   5  10  10
Roswell.........................  62  91  56  77 /  10  10  20  10
Picacho.........................  57  84  51  72 /  10   5  10   5
Elk.............................  55  79  50  73 /  10  10   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Oct 4, 3:03 AM MDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
303 AM MDT Thu Oct 4 2018

NMZ501>540-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
303 AM MDT Thu Oct 4 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Pacific storm system and associated cold front will impact the
state Sunday into Monday with lowering snow levels and potential for
accumulating snowfall across the higher terrain of the western and
northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Special weather statement, Oct 4, 3:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT THU OCT 4 2018

NMZ538-539-042130-
Eastern Lincoln County-Chaves County Plains-
303 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Tinnie, or 25 miles west of Roswell, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Lincoln and central Chaves Counties.

&&

LAT...LON 3328 10507 3351 10475 3329 10457 3314 10493
      3314 10496
TIME...MOT...LOC 2102Z 236DEG 22KT 3325 10494

40
Special weather statement, Oct 4, 3:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT THU OCT 4 2018

NMZ538-042200-
Chaves County Plains-
332 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 400
PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Roswell, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roswell.

This includes Highway 285 between Mile Markers 96 and 97, and near
Mile Marker 104.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3315 10484 3330 10489 3333 10489 3347 10454
      3321 10445
TIME...MOT...LOC 2132Z 253DEG 19KT 3327 10479

40
Special weather statement, Oct 4, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
421 PM MDT THU OCT 4 2018

NMZ538-042245-
Chaves County Plains-
421 PM MDT THU OCT 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 445
PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Roswell, Dexter, Bottomless Lakes State Park and Midway.

This includes Highway 285 between Mile Markers 95 and 104.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3320 10457 3333 10459 3344 10422 3320 10418
TIME...MOT...LOC 2221Z 259DEG 21KT 3329 10448

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:03 PM MDTSpecial Weather StatementABQChaves27 min
Oct 4, 3:32 PM MDTSpecial Weather StatementABQChaves28 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.